Harmonic Maps into Grassmannians

  • Yasuyuki Nagatomo
Conference paper
Part of the Springer Proceedings in Mathematics & Statistics book series (PROMS, volume 106)


A harmonic map from a Riemannian manifold into a Grassmannian manifold is characterized by a vector bundle, a space of sections of the bundle and a Laplace operator [10]. This characterization can be considered a generalization of a theorem of Takahashi [11]. We apply our main result which generalizes a theorem of Do Carmo and Wallach [4] to describe moduli spaces of special classes of harmonic maps from compact reductive Riemannian homogeneous spaces into Grassmannians. As an application, we give an alternative proof of the theorem of Bando and Ohnita [1] which states the rigidity of the minimal immersion of the complex projective line into complex projective spaces. Moreover, a similar method yields rigidity of holomorphic isometric embeddings between complex projective spaces, which is part of Calabi’s result [2]. Finally, we give a description of moduli spaces of holomorphic isometric embeddings of the projective line into quadrics [9].


Modulus Space Vector Bundle Complex Projective Space Minimal Immersion Holomorphic Line Bundle 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.



The author is grateful to O. Macia and M. Takahashi for their kind help.


  1. 1.
    Bando, S., Ohnita, Y.: Minimal 2-spheres with constant curvature in P n(C). J. Math. Soc. Jpn. 39, 477–487 (1987)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Calabi, E.: Isometric imbedding of complex manifolds. Ann. Math. 58, 1–23 (1953)CrossRefMATHMathSciNetGoogle Scholar
  3. 3.
    Chi, Q.S., Zheng, Y.: Rigidity of pseudo-holomorphic curves of constant curvature in Grassmann manifolds. Trans. Am. Math. Soc. 313, 393–406 (1989)CrossRefMATHMathSciNetGoogle Scholar
  4. 4.
    Do Carmo, M.P., Wallach, N.R.: Minimal immersions of spheres into spheres. Ann. Math. 93, 43–62 (1971)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Eells, J., Sampson, J.H.: Harmonic mappings of Riemannian manifolds. Am. J. Math. 86, 109–160 (1964)CrossRefMATHMathSciNetGoogle Scholar
  6. 6.
    Fei, J., Jiao, X., Xiao, L., Xu, X.: On the Classification of homogeneous 2-spheres in complex Grassmannians. Osaka J. Math. 50, 135–152 (2013)MATHMathSciNetGoogle Scholar
  7. 7.
    Kobayashi, S.: Differential Geometry of Complex Vector Bundles. Princeton University Press, Princeton; Iwanami Shoten, Tokyo (1987)Google Scholar
  8. 8.
    Li, Z.Q., Yu, Z.H.: Constant curved minimal 2-spheres in G(2,4). Manuscripta Math. 100, 305–316 (1999)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Macia, O., Nagatomo, Y., Takahashi, M.: Holomorphic isometric embeddings of projective lines into quadrics, arXiv: mathDG/1408.3178Google Scholar
  10. 10.
    Nagatomo, Y.: Harmonic maps into Grassmannian manifolds, arXiv: mathDG/1408.1504Google Scholar
  11. 11.
    Takahashi, T.: Minimal immersions of Riemannian manifolds. J. Math. Soc. Jpn. 18, 380–385 (1966)CrossRefMATHGoogle Scholar
  12. 12.
    Toth, G.: Moduli spaces of polynomial minimal immersions between complex projective spaces. Michigan Math. J. 37, 385–396 (1990)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Wolfson, J.G.: Harmonic maps of the two-sphere into the complex hyperquadric. J. Diff. Geo. 24, 141–152 (1986)MATHMathSciNetGoogle Scholar

Copyright information

© Springer Japan 2014

Authors and Affiliations

  1. 1.Department of MathematicsMeiji UniversityKanagawaJapan

Personalised recommendations